To anyone and everyone who may someday take prescription medication: generic drugs and brand-name drugs are not equal. They may have the same active ingredients, but there is no regulation as to the types and amounts of inactive ingredients which are added to the drug. And inactive ingredients can interfere with absorption or cause a multitude of side effects. I have two recent examples for you.
First, my lovely hydrocortisone. Hydrocortisone for me is life-sustaining, and if I suddenly stopped taking it I would, quite literally, die. It replaces some of the hormones my adrenal glands made for me when I still had them, and replaces my body’s cortisol which is made by the adrenals and is necessary for survival (unlike adrenaline, which technically you don’t need). Last fall, only a few months into my LABA (life-after-bilateral-adrenalectomy), my good old Safeway pharmacy switched generic hydrocortisone on me. I don’t remember what generic brand I’d had before that, but they gave me Qualitest hydrocortisone. Same dosage, same instructions. I remember feeling pretty sick, but don’t remember specifics. I read up in my Facebook support groups for Adrenal Insufficiency, and read several posts about people having had issues specifically with Qualitest generic hydrocortisone. In fact, several people reported being hospitalized because they’d gone into an adrenal crisis after taking the medication. Luckily for me, I wasn’t that bad, but I remember being happy when the next month my hydrocortisone was a different brand. Fast forward to this summer. I picked up my hydrocortisone just before going to my June 20 appointment with my endocrinologist, and she blew off my concerns, insisting that I shouldn’t worry and that I should try the generic drug again because they are the same as the brand name drugs. (I should have learned that when a doctor blows me off, I’m usually right and they’re wrong–deja vu, anyone?) So I took my meds and ignored my instincts. Then the headaches started. Every day. Not migraines, just dull, daily headaches that hit in the afternoon. And the diarrhea. Then the mood swings. Ask my husband. I was out of control–angry at the drop of a hat, then crying, then irritated. And I’m not even pregnant! I learned a few months ago to write down my low cortisol symptoms because each person is different and just because my doctor said I’m not in crisis doesn’t mean my body might not be leaning towards a bad situation (in which case, I take extra meds for a day or two). And my symptoms start with insane irritability and stomach upset. I started reading again. And I emailed my doctor about the headaches. She still doesn’t believe me and says it must be related to stress. Luckily for me, I have a very sweet pharmacy technician at Safeway who had trouble with her generic migraine medicine, and so she agreed to order another generic for me for next month (Greenstone, which is actually EXACTLY THE SAME ingredients, active and inactive, as the brand name medicine, called Cortef) so we will see if I am better.
Second, my son’s thyroid tests to check his medicine dosages were all over the place until his endocrinologist in Philadelphia suggested switching to brand name Synthroid. After he seemed better, I switched too (much to my endocrinologist’s dismay–she is clearly getting paid by someone in the pharmaceutical industry), and my energy levels haven’t been this good in years.
Please people, either ask for brand name drugs or research it if you don’t feel the same on a generic. Qualitest includes sodium lauryl sulfate as an inactive ingredient. That’s what they use in soap. And I get headaches from sulfites in wine, which is part of why I don’t drink. Hm. Coincidence?